Colorado, 2016

Flash Flooding and Hail in Colorado, July 25, 2016

July 25, 2016 · NWS PUB · 6 events in 4 counties and zones

Strong to severe storms produced damaging winds and flooding rains. The largest hail reported was nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms produced damaging winds and flooding rains. The largest hail reported was nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 2:16 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 25, 2:16 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT MON JUL 25 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM MDT Mon Jul 25 2016

Convection rather slow to get going today as some drier mid
level air has pushed across the Continental divide, and forcing
aloft remains rather weak. Still plenty of CAPE (1500-2500 J/KG)
along and east of the mountains, as dewpoints have held in the 50s
east of I-25 with 60s close to the KS border, though soundings
suggest enough CINH to keep things suppressed so far. For the rest
of the afternoon into the evening, HRRR insists convection will
increase and spread across the plains, perhaps focusing on outflow
boundary dropping south through El Paso County, which is firing some
weak convection south of the Palmer Divide as of 21z. Will keep
isolated to scattered convection going through mid-evening most
locations, though confidence about convection on the plains is
rather low. Models have been overdone with nighttime convection the
past few nights, and suspect that is the case again tonight, so will
end pops over most zones by midnight, keeping some isolated tsra
over southern mountain ranges through the night, as moisture is
deepest near the NM border.

On Tuesday, moisture decreases somewhat over the mountains and I-25
corridor, suggesting another relatively down day for convection once
again. Still tough to rule at isolated to low end scattered storms
just about anywhere, though weak steering currents suggest activity
may stay close to the higher terrain, with little convection east of
I-25.  Severe threat again looks limited by very weak winds aloft,
though some localized strong winds may be possible as T/Td spreads
increase slightly. Max temps should stay little changed, with
readings around or slightly above seasonal averages.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM MDT Mon Jul 25 2016

A very similar weather pattern is expected through the extended
period, with a pattern shift by the weekend. In general, look for
above normal temps and a daily shot of isolated to scattered
convection over the mts, and isolated activity over the plains.

Tuesday night through Friday...The upper ridge of high pressure will
be located over the western US through the work week, with very
little movement of the ridge axis over the Great Basin. after a
fairly active Tue eve, Wed looks to be the driest day with just
isolated storm activity forecast. Models indicate that an upper
disturbance will drop down and brush eastern Colorado Wed night,
perhaps motivating isolated storms to linger along the KS/CO border
overnight. Temps Fri will be slightly cooler with convective
activity favoring the higher terrain later in the day.

Saturday through Monday...The upper ridge starts to edge to the east
on Saturday, as an upper trough gathers strength over British
Columbia and the Pacific NW. Shower and storm activity on Sat is
somewhat questionable, but stuck with the isolated to scattered
aftn and eve pops for much of the area that the extended procedure
produced. However, by Sunday the ridge axis will have moved east
of the state, and access to monsoon moisture for the western half
of the state will be open once again, which will last into the
next work week. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 316 PM MDT Mon Jul 25 2016

Will continue VCTS at all terminals from late afternoon into the
evening, as HRRR insists tsra will develop along/east of the
mountains after 21z, and latest radar loop does show a slow increase
in convection just north of KCOS since 20z. Will end tsra threat at
the terminals 02z-03z, with VFR conditions overnight. Could see some
weak convection linger through much of the night over the mountains,
especially across the San Juans and La Garitas. Perhaps a slight
decrease in tsra chances at all terminals Tue afternoon, though
still expect isolated mountain storms to drift toward lower
elevations late in the day, and may need a vcts mention at least at
KCOS and KALS after 21z.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Jul 25, 10:35 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT MON JUL 25 2016

COZ058>089-093>099-261745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1135 AM MDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AGAIN THIS
AFTERNOON, THEN SPREAD TO LOWER ELEVATIONS LATE IN THE AFTERNOON
AND THROUGH THE EVENING. THE MAIN THREATS FROM STORMS WILL BE
LIGHTNING, LOCALLY HEAVY RAINFALL, WIND GUSTS TO 55 MPH AND HAIL
UP TO NICKEL SIZE. IN ADDITION, LOCALIZED FLASH FLOODING MAY BE
POSSIBLE OVER AREA BURN SCARS AND URBAN AREA, SHOULD A STRONG
STORM DIRECTLY IMPACT THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE
MOUNTAINS EACH DAY, MAINLY IN THE AFTERNOON AND EVENING HOURS. THE
SOUTHEAST PLAINS WILL HAVE THE POTENTIAL FOR ISOLATED STORMS EACH
DAY. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING, WIND GUSTS UP
TO 50 MPH AND LOCALLY HEAVY RAIN. SOME OF THE STRONGER STORMS WILL
ALSO BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. SLOW
MOVING STRONG STORMS COULD CAUSE FLASH FLOODING CONCERNS, IF THEY
OCCUR OVER URBAN AREAS OR BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE FROM THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

10/28

In the hours before

Special weather statement, Jul 25, 2:36 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT MON JUL 25 2016

COZ084-085-252215-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
336 PM MDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...

AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CALHAN...OR 33 MILES NORTHEAST OF COLORADO SPRINGS...MOVING SOUTHEAST
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALHAN...RAMAH AND YODER.

LAT...LON 3893 10405 3881 10419 3898 10444 3913 10426
      3913 10405
TIME...MOT...LOC 2136Z 312DEG 13KT 3904 10426

EP
Special weather statement, Jul 25, 3:05 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
405 PM MDT MON JUL 25 2016

COZ094-252245-
EASTERN LAS ANIMAS COUNTY CO-
405 PM MDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF BRANSON...OR 31 MILES NORTH OF DES MOINES...MOVING
SOUTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRANSON AND TRINCHERA.

LAT...LON 3704 10404 3733 10379 3723 10349 3700 10323
      3699 10395
TIME...MOT...LOC 2204Z 350DEG 21KT 3722 10381

EP
Special weather statement, Jul 25, 3:17 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT MON JUL 25 2016

COZ081-083>086-252300-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
417 PM MDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...SOUTHEASTERN
TELLER...CENTRAL EL PASO AND NORTHERN PUEBLO COUNTIES UNTIL 500 PM
MDT...

AT 416 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CALHAN TO FORT CARSON. MOVEMENT WAS
SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...RUSH...SECURITY...
FORT CARSON...ELLICOTT...SCHRIEVER AFB...SECURITY-WIDEFIELD...
STRATMOOR AND YODER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 10405 3884 10406 3849 10489 3866 10505
TIME...MOT...LOC 2216Z 043DEG 17KT 3896 10428 3885 10459

TLM
Special weather statement, Jul 25, 3:27 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
427 PM MDT MON JUL 25 2016

COZ094-252330-
EASTERN LAS ANIMAS COUNTY CO-
427 PM MDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 530 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF BRANSON...OR 30 MILES NORTH OF DES MOINES...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
KIM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10384 3731 10384 3758 10333 3700 10332
TIME...MOT...LOC 2226Z 270DEG 13KT 3719 10370

LW
Special weather statement, Jul 25, 3:49 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
449 PM MDT MON JUL 25 2016

COZ085-086-252330-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
449 PM MDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTHERN
PUEBLO COUNTIES UNTIL 530 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SECURITY-WIDEFIELD TO 9 MILES EAST OF
PENROSE. MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...PUEBLO...FOUNTAIN...BOONE...
HANOVER...PINON...BLENDE...PUEBLO DEPOT...SECURITY-WIDEFIELD...
PUEBLO WEST...AVONDALE...TRUCKTON AND FORT CARSON.

LAT...LON 3872 10405 3807 10409 3837 10489 3877 10473
TIME...MOT...LOC 2248Z 223DEG 56KT 3871 10467 3846 10485

TLM

The radar

The Pueblo radar (KPUX), 49 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 25, 4:10 PM MST to 4:15 PM MST
Where
El Paso County, 2.14 mi SSE of Fountain
Measured
0.88 in hail
Reported by
Public
Coordinates
38.650, -104.690

Thunderstorm Wind, Pueblo

When
July 25, 5:08 PM MST to 5:10 PM MST
Where
Pueblo County, 0.69 mi S of (Pub)pueblo Muni Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.280, -104.520

Flash Flood, Pueblo

When
July 25, 5:30 PM MST to 6:20 PM MST
Where
Pueblo County, 4.22 mi SSW of Pinon to 5.62 mi SW of Pueblo
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.373, -104.638

Heavy rain caused flooding of low spots and streets in the Pueblo area. In many cases water was deeper than 6 inches.

Flash Flood, Otero

When
July 25, 6:00 PM MST to 7:00 PM MST
Where
Otero County, 0.58 mi N of Manzanola to 2.17 mi SSW of Manzanola
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.118, -103.871

Heavy rain caused flash flooding of roadways and low spots, including US Highway 50.

Hail, Crowley

When
July 25, 6:10 PM MST to 6:20 PM MST
Where
Crowley County, 1.76 mi NW of Crowley
Measured
0.75 in hail
Reported by
Public
Coordinates
38.210, -103.880

Flash Flood, Crowley

When
July 25, 7:00 PM MST to 8:00 PM MST
Where
Crowley County, 2.64 mi NW of Crowley to 3.32 mi SE of Olney Spgs
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.213, -103.898

Heavy rain produced flash flooding and high water in the Crowley and Ordway areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639128, 639131, 639168, 639183, 639133, 639182.